Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 280, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Oct 10, 2013, 5:47 PM MDT for Hamilton County, Morton County, Stanton County, Kansas. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 10, 2013, 5:47 PM MDT (23:47 UTC)
- Expired
- Oct 10, 2013, 6:30 PM MDT
- In force
- 43 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 65.0 mph
Counties Hamilton County, KS, Morton County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 162 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 10, 6:25 PM MDT | TSTM WND GST 65 | 2 S Manter, KS | |
| Oct 10, 6:33 PM MDT | TSTM WND GST 63 | 2 Ene Johnson City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 10, 4:41 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1924 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
602
WUUS53 KDDC 102347
SVRDDC
KSC075-129-187-110030-
/O.NEW.KDDC.SV.W.0280.131010T2347Z-131011T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
647 PM CDT THU OCT 10 2013
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HAMILTON COUNTY IN SOUTHWEST KANSAS...
MORTON COUNTY IN SOUTHWEST KANSAS...
STANTON COUNTY IN SOUTHWEST KANSAS...
* UNTIL 730 PM CDT/630 PM MDT/
* AT 543 PM MDT...SHOWERS AND THUNDERSTORMS ALONG AN INTENSE COLD
FRONT WERE LOCATED ALONG A LINE EXTENDING FROM 12 MILES NORTH OF
HOLLY TO 11 MILES NORTHWEST OF THE SAUNDERS ELEVATOR
TO 24 MILES SOUTHWEST OF ELKHART...AND MOVING EAST AT 50
MPH. VERY LITTLE LIGHTNING WAS OCCURING WITH THESE STORMS.
HAZARD...65 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
THE SAUNDERS ELEVATOR...COOLIDGE...MANTER...ELKHART...JOHNSON
CITY...RICHFIELD...SYRACUSE...WILBURTON AND ROLLA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3827 10204 3827 10158 3760 10157 3699 10161
3700 10205
TIME...MOT...LOC 2345Z 275DEG 57KT 3822 10215 3760 10210
3678 10220
HAIL...<.75IN
WIND...65MPH
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 10, 2:35 PM MDT, 3 hours 12 minutes earlier.
Area forecast discussion, Oct 10, 2:35 PM MDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 335 PM CDT Thu Oct 10 2013 ...Updated synopsis and short term discussion... .SYNOPSIS... ISSUED AT 333 PM CDT THU OCT 10 2013 This mornings upper air analysis showed a deep 500 millibar trough/ low pressure system situated near Las Vegas. A 110 knot jet at 250 millibars extended around the south and southeast quadrant of the upper low which is helping kick the low east and northeast toward the central High Plains this afternoon. Surface low pressure was deepening across east central and northeast Colorado where 3 hour pressure falls of 3-4 millibars were noted by early afternoon. The increasing pressure gradient across southwest Kansas has helped increase southerly winds to near advisory levels by early afternoon. Low level moisture return into the central high plains has been fairly weak as expected as dewpoints have increased into the low to mid 50s this afternoon. && .SHORT TERM...(This evening through Friday) ISSUED AT 333 PM CDT THU OCT 10 2013 As the surface low continues to deepen this afternoon, a dryline will also tighten up along the Kansas/Colorado border. Mid level cooling will commence over eastern Colorado as the upper system approaches. Model soundings are showing weak CAPE values on the order of 400-500 j/kg. Given the strong wind flow, there will be some strong shear through the 0-6 km layer. Any discreet thunderstorms along the dryline early this evening could possibly develop some rotation with better potential for severe hail. For the most part, think that the greatest severe weather threat will be some damaging thunderstorm wind gusts. The 500 millibar low is expected to track across central Colorado this evening and into northwest Nebraska by Friday morning. With the axis of the upper jet extending through west central and north central Kansas this evening, the best area of upward vertical motion will extend from west central Kansas northward in the left exit region of the upper jet. Most of the thunderstorm development will be into west central and northwest Kansas with scattered to isolated storms farther south across southwest Kansas. Winds have increased into advisory criteria speeds this afternoon and expect them to stay up into the evening hours before the upper system lifts out. Will keep the wind advisory intact through expiration time at 04z and let the evening shift adjust and cancel as necessary. Much quieter weather can be expected across western Kansas on Friday as the upper low/trough continues to lift out and westerly flow aloft spreads over the central High Plains. Dry downslope conditions will result in sunny skies. High temperatures will range from the lower 70s along the Colorado border to the low 80s around Medicine Lodge. .LONG TERM...(Friday night through Thursday) ISSUED AT 323 PM CDT THU OCT 10 2013 Medium range models indicate an upper level trough of low pressure lifting northeast out of the Dakotas into Canada to begin the period Saturday. As it does so, drier air will filter southward into western Kansas resulting in dry conditions across the area through early Sunday. A secondary upper level trough is then projected to dip southeast across the Pacific Northwest into the Great Basin Region over the course of the weekend bringing the next reasonable chance for precip to portions of western Kansas late Sunday. As the upper level feature approaches, an area of high pressure is expected to drift slowly east out of the Northern Plains into the Upper Midwest slowly returning a southeast flow to western Kansas. A subsequent moisture return will help increase moisture into central and portions of southwest Kansas with dewpoints climbing back up into the 50s(F) to possibly near 60F ahead of an approaching cold front. As favorable dynamic support aloft increases, periods of showers and thunderstorms are expected late Sunday through Monday. Near normal temperatures are expected Saturday, even as cooler air filters southward into western Kansas in wake of a cold frontal passage late Friday. The NAM/GFS/ECMWF show H85 temperatures falling to just above 10C across central Kansas to near 15C in far southwest Kansas. So, even with plenty of sunshine, look for highs only up into the 60s(F) along the I-70 corridor to possibly the lower 70s(F) closer to the Oklahoma border Saturday afternoon. A gradual warming trend is then projected through Monday as the low level flow becomes more southerly Sunday and southwesterly Monday drawing warmer air northward into western Kansas. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) ISSUED AT 1233 PM CDT THU OCT 10 2013 Strong southerly winds will continue to increase this afternoon. Sustained winds around 25 to 30 knots with gusts to around 35 knots are expected to develop especially at Garden City and Dodge City. Thunderstorms are expected to develop over eastern Colorado and far western Kansas by around 23z and move northeast through the evening hours. Garden City will have the best chance of being impacted by thunderstorms which should be around the 01z-04z time frame. Will carry vcts at Dodge City and Hays where there is more uncertainty about thunderstorm coverage. && .PRELIMINARY POINT TEMPS/POPS... DDC 50 77 43 70 / 30 10 0 0 GCK 46 75 43 69 / 50 10 0 0 EHA 47 73 43 68 / 30 0 0 0 LBL 46 76 44 71 / 30 0 0 0 HYS 53 78 44 68 / 40 10 0 0 P28 57 82 49 73 / 20 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY until 11 PM CDT /10 PM MDT/ this evening FOR KSZ030-043>045-061>064-074>078-084>088. && SYNOPSIS...Gerard SHORT TERM...Gerard LONG TERM...JJohnson AVIATION...Gerard
Hazardous weather outlook, Oct 10, 3:37 AM MDT, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DODGE CITY KS 437 AM CDT THU OCT 10 2013 KSZ030-031-043>046-061>066-074>081-084>090-110945- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 437 AM CDT THU OCT 10 2013 /337 AM MDT THU OCT 10 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY HAS BEEN ISSUED FOR AREAS WEST OF HIGHWAY 283 THIS AFTERNOON INTO THIS EVENING. SEE THE LATEST URGENT WEATHER MESSAGE FOR MORE DETAILS. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS FAR WESTERN KANSAS LATE THIS AFTERNOON INTO THE EVENING HOURS. QUARTER SIZED HAIL...WIND GUSTS AROUND 60 MPH...AND FREQUENT LIGHTNING WILL BE THE MAIN CONCERN WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE FORECAST AREA SUNDAY AFTERNOON THROUGH MONDAY EVENING. IT IS TOO EARLY TO TELL IF ANY OF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... A FEW SPOTTERS MAY BE NEEDED WEST OF HIGHWAY 283 THIS EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 42
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 6:46 PM MDT | Wind Advisory | DDC | Clark, Edwards, Ellis, Finney, Ford, Grant and 17 more | 27 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.